Share this:
barbarn
@barbarn

Posts: 94
Joined: Mar 25, 2018

cyclosporine

Posted by @barbarn, Mon, Nov 12 7:40pm

dr. would like to give my husband Cyclosporine as he has had a hip replacement and now is allergic to the new hip!!! She wants him to check out all the side effects and determine if in fact he still wants to try that particular drug. He is 83 years old – can’t live indefinitely with the hip replacement – but cyclosporine might buy him some time to decide what he wants to do (1. remove hip and not be able to walk? 2. replace hip replacement with something, if we can find something to which he is not allergic) Not many options – the other question is: he has macular degeneration and will cyclosporine do any further damage to his eyes? Should he take it?

Liked by jodeej

REPLY

@barbarn, At the end, I am going to post the link about cyclosporine. I realize that this is more that enough to scare the daylights out of you. But, it is a powerful medicine, and it must be taken according to strict adherence to the directions. It is used for conditions other than transplantation, too. It is also needs to be carefully monitored to prevent harmful side effects.
I do not take cyclosporine, but I do take another medicine that has the same warnings and precautions. And from what I have been told, many of the problems come with long term usage. (That is why transplant patients are closely monitored for the level of these drugs in our body).

I think that you should talk to his opthamologist about his glaucoma. And that you should talk to the prescribing physician about the pros and cons of his treatment. You might want to print a copy of the information, and to highlight the parts that concern you. Take it with you when you go for next visit.
Another good resource is your pharmacist.

All medicines come with risks. I think this is a risk vs benefit decision. Without other options for him, buying more time sounds like a good idea.
What are his thoughts on this?
Before I close – I have been taking my drug for 9 years with no serious side effects.

https://www.mayoclinic.org/drugs-supplements/cyclosporine-oral-route/before-using/drg-20075815

Hi @barbarn, I have had a total knee replacement but have not had the difficulties your husband has had with allergies. You mention that your husband is allergic to the new hip. Has he been tested for specific allergens? The situation that you are facing must be scary and discouraging. I wish I could give you some hope or advice, but I just don't know enough about the situation. Having said that, I want to tag @kanaazpereira who may have more experience or history with hearing of this. Also, there are a couple of discussions in the Joint Replacement group that might be helpful to you. Here are two of them:
https://connect.mayoclinic.org/discussion/need-tkr-and-had-positive-allergy-testing-bone-cement-and-metals/?orderby=DESC#chv4-comment-stream-header
https://connect.mayoclinic.org/discussion/i-am-one-of-thousands-that-received-2-hip-replacements-and-then/
Hoping all goes well with your husband and that you get the information you need to make this difficult decision.

Hello @barbarn, I think you have done an excellent job of identifying the options available for your husband along with an important question that needs to be answered. I agree with Rosemary @rosemarya that all medicines come with some level of risk and it boils down to a risk vs. benefit decision at some point. I would also recommend talking with his opthamologist and the doctor about the pros and cons of his treatment.

I would also think your husbands thoughts would be important on the choices.

John

@rosemarya

@barbarn, At the end, I am going to post the link about cyclosporine. I realize that this is more that enough to scare the daylights out of you. But, it is a powerful medicine, and it must be taken according to strict adherence to the directions. It is used for conditions other than transplantation, too. It is also needs to be carefully monitored to prevent harmful side effects.
I do not take cyclosporine, but I do take another medicine that has the same warnings and precautions. And from what I have been told, many of the problems come with long term usage. (That is why transplant patients are closely monitored for the level of these drugs in our body).

I think that you should talk to his opthamologist about his glaucoma. And that you should talk to the prescribing physician about the pros and cons of his treatment. You might want to print a copy of the information, and to highlight the parts that concern you. Take it with you when you go for next visit.
Another good resource is your pharmacist.

All medicines come with risks. I think this is a risk vs benefit decision. Without other options for him, buying more time sounds like a good idea.
What are his thoughts on this?
Before I close – I have been taking my drug for 9 years with no serious side effects.

https://www.mayoclinic.org/drugs-supplements/cyclosporine-oral-route/before-using/drg-20075815

Jump to this post

@rosemarya – thank you for all your suggestions and help!! A call to the retinal specialist is definitely in order! Isn't this just the way? his PPO just retired!!! Of course, there's our pharmacist too – she knows he is suffering…. Just such a tough spot to be in!!!!

@johnbishop

Hello @barbarn, I think you have done an excellent job of identifying the options available for your husband along with an important question that needs to be answered. I agree with Rosemary @rosemarya that all medicines come with some level of risk and it boils down to a risk vs. benefit decision at some point. I would also recommend talking with his opthamologist and the doctor about the pros and cons of his treatment.

I would also think your husbands thoughts would be important on the choices.

John

Jump to this post

@john and @debbra – thank you both. Answering your question Debbra, yes, he was tested last week and found to be allergic to several of the specific elements in the hip. Of course, he will be the one who makes the final decision after he hears all the pros and cons. We are hoping that we will hear from others who have faced a similar situation…

@barbarn

@john and @debbra – thank you both. Answering your question Debbra, yes, he was tested last week and found to be allergic to several of the specific elements in the hip. Of course, he will be the one who makes the final decision after he hears all the pros and cons. We are hoping that we will hear from others who have faced a similar situation…

Jump to this post

Barbarn, I hope that you do meet someone who has shared a similar situation. I encourage you to check out the Joint Replacement Group, and to follow up with the links that Debbraw shared.
I don't see many joint replacement conversations here it the transplant group where I hang out. So, after you work thru all of this, will you send me an update?
Hugs to you and your dear husband.

@barbarn I hope you and your husband are making some progress in reaching a decision. That drug does sound like it could be problematic, but to paraphrase what they say in the drug commercials do the benefits outweigh the side-effects? I have had two knee replacements and thankfully have not had any problem. What metal in the hip replacement is he allergic to? Nickel seems to be a common allergy.
My husband is a very active 83 so I can imagine how difficult this decision is. If your husband has been an active person until now that of course makes a difference. Having to become significantly less active if he had no hip would be a difficult pill to swallow.
It sounds as if you have or are addressing most of your concerns about the drug, please let us know how things turn out. Drugs are such a necessary evil, they all come with some drawbacks.
JK

Please login or register to post a reply.